NBS new; dog survives fentanyl overdose

We Have a Drug Problem – Dog Overdoses on Fentanyl

In Animal Health, Dog CPR, dog training, dog walker, Dogs, pet cpr, Pet First Aid, Pet Industry, Pet Rescues, Service Animals, Uncategorized, veterinarian by Cara Armour0 Comments

Its hard to make it through the week without seeing some news about an overdose or some scary statistic that drug use, particularly heroin is on a scary high right now. Unfortunately, due to the high demand of heroin and the inability to keep up with demands, drug sources have found another opioid to flood the market – fentanyl. Fentanyl is 50 times more powerful than heroin.

With the increase of these drugs in people’s homes police and veterinarians are seeing an increase in exposure and even death to our pets. We lost our beloved musician legend Prince to fentanyl; more people and now pets are suffering the same fate.

The curious nature of a cat or dog can lead them into a stash, with fentanyl’s ability to be inhaled and absorbed through mucous membranes, it’s a bad combination for the family pet if there are drugs in the house. Even prescription pills and OTC meds can be deadly to our pets as mentioned in a previous blog post on poisons. Fentanyl comes in a patch, powder and recently to help with sales in the drug market – homemade pressed pills.

Around Thanksgiving this year NBC News released a story about 3 police dogs that experienced an overdose on fentanyl from searching a property. Despite the humans checking the scene for their K-9 partner’s safety fentanyl was present and all 3 of the dogs inhaled or absorbed it through their skin or mucous membranes.

The human officers noticed very shortly after the inspection that the dogs were acting tired, one in particular not holding onto his favorite toy or drinking any water. All 3 were rushed to a nearby vet. The police informed the vet hospital of what the dogs could have been exposed to and the vet team acted quickly to save all 3 dogs, including one severally overdosed by the drug.

The dog received a drug called naloxone, which is absorbed as fast as fentanyl and reverses the affects. The canine police officer came to and with some more monitoring and fluids, made a full recovery.

If for any reason your own pets are acting unusual, lethargic, or not responding like they normally would, check around your house. Act as a private investigator so when you go to the veterinarian you are armed with information so the vet can best help your pet.

Get certified in Pet First Aid and CPR so like these officers, you will know what signs to look out for, what information to gather and how to act when your pet gets into something dangerous like drugs – legally or not!

 

Leave a Comment